Category: 

Should I Take Caffeine and Acetaminophen Together?

Article Details
  • Written By: Anna T.
  • Edited By: Melissa Wiley
  • Last Modified Date: 03 December 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Contrary to popular belief, monkeys do not eat bananas in the wild because the banana is a cultivated fruit.  more...

December 6 ,  1877 :  Edison demonstrated the first sound recording.  more...

Several studies indicate that taking caffeine and acetaminophen together could be very dangerous. There is a risk of substantial liver damage when you mix these two substances together. Many people take acetaminophen, which is a popular pain reliever, and wash it down with coffee or soda. When this is done regularly, it could result in scarring of the tissue inside the liver. This could lead to liver failure in some people, particularly for those who already have liver diseases such as hepatitis.

There is also some reason for concern regarding medications containing both caffeine and acetaminophen. Many manufacturers of over-the-counter pain-relieving medicines combine the two ingredients together into each pill because the caffeine can increase the effectiveness of the acetaminophen. Over-the-counter medicines for treating menstrual cramps are one example of pain relievers that contain both ingredients. If you regularly take acetaminophen that additionally contains caffeine, you may want to be careful not to wash the pills down with coffee, soda, or any other drink containing substantial amounts of caffeine.

Ad

In general, caffeine and acetaminophen should not cause you any major problems when mixed together if you have no liver issues and you take only the recommended dosage of the medication. People with chronic liver problems may be at risk for further liver damage even if they take less than the recommended dosage of acetaminophen combined with caffeine. Unfortunately, many people without liver damage end up having it because they took too much acetaminophen combined with caffeine over a long period of time. Lots of people end up in the emergency room with liver toxicity problems resulting from overdoses of acetaminophen.

When a person's body breaks down acetaminophen, it produces a by-product that is toxic. Combining caffeine and acetaminophen together results in the production of this by-product increasing to three times as much as it would without the addition of caffeine. Scientists were able to confirm this by performing a test on E. coli bacteria. They believe that the impact of caffeine and acetaminophen on the bacteria would be similar in humans, but there is still a need for further testing.

Even if you do not have liver damage, it may be best for you to avoid taking your acetaminophen with caffeine. If you must combine your acetaminophen with caffeine, you should probably take special care not to take more than the recommended dosage. In the event that you have liver damage or some other disease that affects your liver, it would likely be best to avoid combining caffeine with acetaminophen altogether.

Ad

You might also Like

Recommended

Discuss this Article

bear78
Post 3

I heard that if caffeine is taken with acetaminophen, a normal dose of the drug can cause overdose. I make sure to leave a few hours in between my coffee an acetaminophen for this reason.

ddljohn
Post 2

@burcidi-- That's a good point. Mixing caffeine and acetaminophen is terrible for the stomach. They both cause acidity and NSAIDs are known for causing stomach ulcers when used too much.

You might have caused liver damage as well because alcohol, coffee and acetaminophen are all broken down by the liver. The liver can only metabolize so much at one time, so combining these three is an overload.

burcidi
Post 1

When my friends and I were in college, caffeine and acetaminophen was our hangover fix every weekend. Of course, we didn't know that this is a bad idea. We were partying almost every weekend and had to get over our hangover on Sunday to do homework. Acetaminophen, followed by coffee worked extremely well. This combination is great for headaches and gives an energy boost as well.

I learned about the dangers of this combination after I got out of college. I took this hang-over remedy on a Friday morning before I went to work and developed intense stomach cramps a few hours later. I went to the ER and was diagnosed with a stomach ulcer!

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email